Nevada, 2014

Flash Flood and Hail in Nevada, July 30, 2014

July 30, 2014 · NWS LKN · 2 events in 1 county or zone

A Thunderstorm produced 1 inch hail and a flash flood at Chicken Creek Summit on State Highway 226.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A Thunderstorm produced 1 inch hail and a flash flood at Chicken Creek Summit on State Highway 226.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 30, 1:00 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 1:00 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT WED JUL 30 2014

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON ACROSS NEVADA, WITH CAPE NEAR 500 J/KG AND LIFTED INDEX
OF -1 TO -3. PW AND MOISTURE CONTENT HAVE DECREASED A BIT FROM
PREVIOUS DAYS, FALLING TO ABOUT 0.80 INCH. 12Z GFS SUGGESTS
PRECIPITABLE WATER WILL DEGRADE FURTHER TO NEAR 0.75 INCH THROUGH
THIS EVENING, SUGGESTING THE THREAT FOR HEAVY RAINFALL WILL BE
REDUCED (OR AT LEAST MORE LOCALIZED) AND SOME DRY LIGHTNING
STRIKES ARE MORE APT TO OCCUR OUTSIDE OF RAIN CORES. 12Z NAM
SUGGESTS CLOUDS AND SHOWERS, WITH ISOLATED THUNDER, WILL CONTINUE
TONIGHT AHEAD OF TROPICAL REMNANTS FROM THE PACIFIC APPROACHING
FROM THE SW. INCREASED CLOUD COVER AND LOW TEMPERATURES THURSDAY
MORNING A FEW DEGREES, AND KEPT A MENTION OF ISOLATED THUNDER
DURING THE CONVECTIVE MIN LATE NIGHT/EARLY MORNING HOURS.

THURSDAY...REMNANTS OF EASTERN PACIFIC TROPICAL SYSTEM WILL ROTATE
NORTHEAST THROUGH NEVADA. ASSOCIATED DYNAMIC LIFT EXPECTED TO
COINCIDE WITH PEAK AFTERNOON HEATING, AND THUNDERSTORM COVERAGE
WILL INCREASE AS A RESULT. GFS CRANKS UP PRECIPITABLE WATER
SIGNIFICANTLY AS THIS WAVE PASSES, WITH FORECAST SOUNDINGS PLACING
PW OF 1.1 INCH AT ELKO THURSDAY EVENING. 12Z NAM/GFS BOTH FORECAST
WIDESPREAD INSTABILITY SUFFICIENT FOR CONVECTION, AND STORM MOTION
AGAIN WILL BE SLOW/STATIONARY AND ERRATIC, WITH 700 MB FLOW OF 0-5
KTS. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, MENTIONED HEAVY
RAIN, AND ISSUED ANOTHER FLASH FLOOD WATCH FROM NOON THROUGH 9 PM.
CONFIDENCE FOR LOCALLY HEAVY RAINFALL IS GREATEST ACROSS EASTERN
AND CENTRAL NEVADA, SO KEPT HUMBOLDT COUNTY OUT OF THE FLASH FLOOD
WATCH FOR NOW, BUT FORECAST SHIFT TONIGHT WILL NEED TO REEXAMINE
THIS.

CLOUDS AND THUNDERSTORMS WILL KEEP MOST VALLEYS IN THE 80S ON
THURSDAY, EVEN SOME UPPER 70S ACROSS CENTRAL NEVADA. FURTHER FROM
THE MOISTURE SURGE, EXPECTING LOWER 90S IN HUMBOLDT COUNTY.

FRIDAY...TROPICAL WAVE AND ITS VERY HIGH PW PHASE EAST OF NEVADA,
WITH MOISTURE CONTENT AGAIN DECREASING A BIT. GFS PW FALLS AGAIN
TO 0.75-0.80 INCH, WITH LESS THREAT OF FLASH FLOODING. STILL
ENOUGH MOISTURE TO SUPPORT CONVECTION, AND NAM/GFS BOTH SPREAD
WIDESPREAD INSTABILITY ACROSS THE CWA FRIDAY AFTERNOON AND
EVENING. FORCING WILL BE WEAKER COMPARED TO THURSDAY, SO WENT WITH
SCATTERED THUNDERSTORM COVERAGE (30%) FOR MOST ZONES. WITH LESS
CLOUD COVER, FRIDAY'S MAX TEMPS EXPECTED TO WARM 2-5 DEGREES OVER
THURSDAY'S READINGS.

TURNER

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. STILL LOOKS LIKE
AN ACTIVE WEATHER PATTERN FOR THE CWA THROUGH THE PERIOD AS THE
AIRMASS REMAINS UNSTABLE AND FAIRLY MOIST. FOR FRIDAY NIGHT INTO
SATURDAY...THERMAL TROF SHIFTS INTO CENTRAL NEVADA WHICH IS EXPECTED
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE ENTIRE CWA. HAVE KEPT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AS
PRECIPITABLE WATER VALUES INCREASE ONCE AGAIN TO 0.75 TO 0.90 INCHES
OVER THE MAJORITY OF THE FORECAST AREA. FOR SUNDAY THROUGH NEXT
WEDNESDAY...HAVE KEPT THE THREAT FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON...WITH
SOME TSTM ACTIVITY AT NIGHT. HOWEVER...SOME DRY AIR MAY MOVE IN OVER
EXTREME WESTERN HUMBOLDT COUNTY DURING THE LATER PERIODS.

&&

.AVIATION...ISOLATED THUNDERSTORMS NEAR THE TAF SITES EARLY THIS
EVENING...THEN DISSIPATING BY 03Z. THUNDERSTORM ACTIVITY WILL
DEVELOP AGAIN THURSDAY AS THE AIRMASS REMAINS UNSTABLE AND MOIST.

&&

.FIRE WEATHER...SCATTERED CONVECTION INTO THIS EVENING WITH LAL OF
4. REMNANTS OF A PACIFIC TROPICAL SYSTEM WILL ENHANCE THUNDERSTORM
COVERAGE THURSDAY, WITH SCATTERED TO NUMEROUS COVERAGE, AND AN LAL
OF 5 ACROSS PORTIONS OF EASTERN NEVADA. LOCALLY HEAVY RAINFALL AND
FLASH FLOODING ARE POSSIBLE THURSDAY AFTERNOON AND EVENING.
MOISTURE QUALITY DECREASES SOME FRIDAY, BUT STILL EXPECTING
SCATTERED CONVECTION TO REDEVELOP AFTER NOON FRIDAY, WITH LAL OF
4. EXPECTING A MIX OF WET/DRY STORMS ACROSS NORTHERN NEVADA
THROUGH THIS EVENING, WITH PW NEAR 0.75 INCH, WHERE SOME DRY
LIGHTNING STRIKES ARE EXPECTED OUTSIDE OF RAIN CORES. STORMS WILL
TREND TOWARD ALL WET THURSDAY, AS PW CLIMBS TO NEAR ONE INCH.
RAINFALL EFFICIENCY OF STORMS WILL AGAIN DECREASE SOME ON FRIDAY,
AS PW FALLS BACK TO 0.75-0.80 INCH. WINDS WILL BE LIGHT OUTSIDE OF
CONVECTION, BUT AS ALWAYS, STRONGEST STORMS WILL PRODUCE ERRATIC
OUTFLOW WINDS OF 40-50 MPH.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Jul 30, 2:43 PM PST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
343 PM PDT WED JUL 30 2014

NVZ034-038-302330-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
343 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RYNDON...MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PEA-SIZED HAIL IS
POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAY 229 EAST OF HALLECK JUNCTION...
  RURAL ELKO COUNTY BETWEEN LAMOILLE AND HALLECK JUNCTION...
  RURAL CENTRAL ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4088 11524 4076 11551 4094 11559 4103 11540
TIME...MOT...LOC 2242Z 330DEG 15KT 4090 11547

TURNER
Local storm report, Jul 30, 4:05 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
505 PM PDT WED JUL 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      3 WSW HALLECK           40.93N 115.50W
07/30/2014                   ELKO               NV   NEWSPAPER

            ELKO DAILY NEWSPAPER RELAYED REPORT OF FLASH FLOODING ON
            ELBURZ ROAD. CALLED AND SPOKE WITH SPOTTER. 3 FEET OF
            WATER FLOWING ACROSS THE ROAD WITH DEBRIS. ROAD DAMAGED
            AND FENCE DESTROYED.

&&

JRM
Special weather statement, Jul 30, 5:00 PM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
600 PM PDT WED JUL 30 2014

NVZ031-033-039-310200-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN
ELKO COUNTY NV-
600 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 700 PM
PDT...

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF MONTELLO...OR JUST EAST OF
H D SUMMIT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. LOCALIZED FLOODING IS EXPECTED WITH THIS STORM. THIS
STORM IS FAR NORTHWEST OF MONTELLO. BUT RUNOFF FROM RAINS COULD
REACH THE AREAS AROUND THE TOWN AND STATE ROUTE 233.

* LOCATIONS IMPACTED INCLUDE...
  MONTELLO...
  STATE ROAD 233...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4127 11413 4109 11439 4137 11466 4149 11449
TIME...MOT...LOC 0058Z 316DEG 7KT 4136 11449

BB
Special weather statement, Jul 30, 5:14 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
614 PM PDT WED JUL 30 2014

NVZ031-310215-
NORTHERN ELKO COUNTY NV-
614 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE BOOTSTRAP FIRE IN WESTERN
ELKO COUNTY UNTIL 715 PM PDT...

AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTH OF TUSCARORA...MOVING EAST AT 5 MPH.

EXPECT OUTFLOW WINDS BETWEEN 25 AND 45 MPH TO IMPACT THE BOOTSTRAP
FIRE FROM VARIOUS DIRECTIONS...ALONG WITH HEAVY RAIN.

THE RAIN WILL MOSTLY BE NORTH OF THE FIRE...BUT RUN OFF COULD AFFECT
ROADS IN THE AREA. OUTFLOWS FROM VARIOUS STORMS AND SHOWERS WILL BE
ERRATIC.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4135 11608 4112 11604 4111 11635 4129 11638
TIME...MOT...LOC 0112Z 261DEG 4KT 4121 11625

BB
Special weather statement, Jul 30, 5:36 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
636 PM PDT WED JUL 30 2014

NVZ031-310230-
NORTHERN ELKO COUNTY NV-
636 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 730 PM
PDT...

AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF TUSCARORA...MOVING EAST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THIS STORM IS MOVING VERY SLOWLY. HEAVY RAIN WILL CAUSE
LOCAL FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  CHICKEN CREEK SUMMIT...
  TUSCARORA...
  WILDHORSE...

&&

LAT...LON 4164 11581 4128 11584 4130 11634 4171 11623
TIME...MOT...LOC 0136Z 284DEG 4KT 4154 11608

BB
Special weather statement, Jul 30, 6:14 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
714 PM PDT WED JUL 30 2014

NVZ031-038-310345-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
714 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE BOOTSTRAP FIRE IN WESTERN
ELKO COUNTY UNTIL 845 PM PDT...

AT 710 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES SOUTH OF TUSCARORA...MOVING EAST AT 5 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE BOOTSTRAP FIRE THROUGH 845
PM PDT. WIND GUSTS FROM 25 TO 45 MPH ARE LIKELY FROM WILDLY ERRATIC
DIRECTIONS. SOME BRIEF HEAVY RAINS MAY OCCUR IN THE BURN AREA.

* LOCATIONS IMPACTED INCLUDE...
  THE BOOTSTRAP FIRE...
  THE MIDAS...TUSCARORA ROAD...

&&

LAT...LON 4125 11624 4095 11612 4095 11616 4100 11616
      4100 11661 4119 11650
TIME...MOT...LOC 0212Z 288DEG 4KT 4108 11635

BB

The radar

The Elko radar (KLRX), 105 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Elko

When
July 30, 6:15 PM PST to 6:20 PM PST
Where
Elko County, 13.89 mi W of North Fork Stvns Arp
Measured
1 in hail
Reported by
Department of Highways
Coordinates
41.527, -116.118

Hail covered the ground and was found 1 to 1.5 hours later.

Flash Flood, Elko

When
July 30, 6:30 PM PST to 7:00 PM PST
Where
Elko County, 13.97 mi W of North Fork Stvns Arp to 14.22 mi W of North Fork Stvns Arp
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.520, -116.120

The Department of Transportation reported a mud slide across the road at Chicken Creek Summit. Damages estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535454, 535456.